Declining final round of treatment

  • 12 replies
  • 11 subscribers
  • 1357 views

Hi

I had my 4th round of chemo for breast cancer 8 days ago. I have an overseas holiday that falls 16 days after round 6 is due,  as long as round 5 goes ahead on the planned date.

This holiday was all booked and paid for well before my diagnosis. Round 4 was was the first of 3 docetaxel after 3 rounds of EC, I've been very poorly with it and still am. 

I'm considering declining round 6 so I'm not ill for holiday and also because I despise the side effects. Has anyone ever declined the full course of treatment? 

Thanks in advance

  • Hi

    I haven't declined any treatment for my breast cancer but consider myself lucky as I didn't suffer badly from side effects.

    One thing you need to bear in mind, if you do decide to decline the treatment, is how it might affect your travel insurance in future. One of the questions I always get asked is "have I ever declined any treatment". Could you perhaps ask if you can defer the treatment until after your holiday rather than decline it?

    Community Champion Badge

     "Never regret a day in your life, good days give you happiness, bad days give you experience"

  • Thank you latchbrook, I'll bear that in mind. I am also considering asking for a bigger gap between 5 and 6 so I can holiday in between. I've had such an awful week it's soul destroying to think I've got 2 more rounds to struggle through, and also that it may be cumulatative so I might be worse. I just want it to be over.

  • I haven't declined a cycle but I've had one postponed for 4 weeks due to developing febrile neutropenia. 

    Cycles are frequently delayed for one reason or another (often due to side effects).  Talk to your team.  If the side effects are severe enough for you to consider declining the last cycle, rather than delaying it, they need to come up with a solution which works for you.

  • Thank you Lolie, febrile neuropenia sounds horrendous :-( I have had to visit hospital after 3 of my 4 cycles due to feeling so ill. Each time I have been triaged by phone and told to go in to be assessed, and each time been told it was "expected side effects" I was experiencing. This left me feeling like I am just not being very resilient, obviously relieved to not be neutropenic or anything else, but that I just need to push through the side effects. I'm wondering if it's the psychological side of it giving me the worse time, and that is not enough reason for them to change anything.

    I feel I'm being so over dramatic just posting on here, but it helps to write it down I guess 

    Thanks again Lolie for your angle on things.

  • I also developed hand foot syndrome, which is extremely unpleasant.

    I was fortunate that my haematologist regards chemotherapy as PTSD-inducing so she never tried to downplay any side effects.  Just because they're "expected" doesn't mean they aren't distressing or should go unaddressed.

  • Hi Mrs Mop I’m so sorry to hear how bad you’ve been feeling with the side effects of your treatment. No one should make you feel as if you’re just not resilient enough. I completely understand though. I spoke to a nurse about the same issue and she spoke to my oncologist. The result was that she has withdrawn the infusions of oxaliplatin, and told me to stop taking the capecitabine tablets immediately! Apparently, the infusions made the tablets more potent than they should’ve been. Their attitude was that I should have some quality of life while having treatment. There are limits to what they expect you to “put up with”. Do you have a nurse you could talk to? I have heard quite a few people on this forum who have been almost bedridden with side effects! I don’t think this is to be expected. Good luck going forward.

  • Thank you for your reply. I've had a good chat with a nurse at the breast unit, and also my last dose was reduced by 25%. Im still feeling rough but less so, and not as distressed with it as I have been thankfully.

  • I’m so pleased you were listened to. Hopefully you carry on with less traumatic side effects. I’m waiting for molecular analysis results which could open up different treatment for my condition. Keeping everything crossed for all of us.

  • You are in no way being over dramatic. I had sepsis my first cycle of docetaxel having sailed through 4 cycles of ec. My oncologist then reduced my dose to 75 percent which meant I didn't get sepsis second cycle. However I got paraflu so that floored me. Everyone is dofferent

  • Definitely ask about deferring. I delayed a cycle by a week so I could have a break in Paris and celebrate my other half 60tj birthday. And in reverse my oncologist wanted to delay a cycle by a week after having sepsis but I said no as it would have delayed the end of my chemo and put a holiday to celebrate my 50th at risk